Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS Goodland, KS

August 21, 2003Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2003, 6:22 PM MDT for Wallace County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 6:22 PM MDT (00:22 UTC)
Expired
Aug 21, 2003, 7:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 220022
SVRGLD
KSC199-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 715 PM MDT

* AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF WALLACE...OR ABOUT 15 MILES
  SOUTHEAST OF SHARON SPRINGS.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE AT 715 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...SHARON SPRINGS AND WESKAN.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

LAT...LON 3870 10159 3881 10146 3908 10170 3885 10198

MWM

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:30 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 21, 2:30 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU AUG 21 2003

CHALLENGES ARE SLIGHT CHANCES FOR PRECIP ALONG EXTREME SOUTH THIS
EVENING AND NORTHWEST FRI EVENING.

WEAK COLD FRONT HAS MOVED ALMOST ALL THE WAY ACROSS THE GLD FORECAST
AREA TODAY. IT NOW (20Z) STRETCHES FROM JUST NORTH OF HAYS TO NEAR
TRIBUNE TO THE FLAGLER CO AREA. IT CONTINUES TO MOVE TO THE SOUTH
FROM HAYS EAST BUT IS NEAR STATIONARY FROM TRIBUNE TO THE
NORTHWEST.

LATEST RUN OF THE RUC...AND TO SOME EXTENT MESOETA...SHOWS SLIGHT
POSSIBILITY OF EVENING TSRA/SHRA ALONG THIS STATIONARY BOUNDARY TO
THE SOUTH. HAVE INCLUDED A SLIGHT CHANCE FOR THE EVENING IN CHEYENNE
COUNTY CO AND GREELEY AND WICHITA COUNTIES IN KS. THEN CLEARING.
ELSEWHERE IN AREA DRIER SURFACE AIR MOVING IN WITH CLEAR SKIES HAS
LED ME TO GO FOR MID TO UPPER 50S LOWS MOST EVERYWHERE...SLIGHTLY TO
A CATEGORY BELOW GUIDANCE.

FRI UPPER RIDGE...WHICH STRENTHENED ABOUT 30-50 METERS AT 500 MB
ACROSS THE WESTERN CENTRAL PLAINS IN THE LAST 24 HOURS...CONTINUES
OVER THE AREA MOVING SLIGHTLY EAST. EVEN WITH LIGHT
SOUTHEAST/UPSLOPE WINDS WILL GO SLIGHTLY OVER GUIDANCE HIGHS FROM
MID 90S IN EAST...WITH RETREATING COOLER AIR AND MID TO UPPER 90S
IN THE WEST. ALTHOUGH SOME EARLY EVENING UPPER VERTICAL MOTION
REMAINS IN THE NORTHWEST IT IS WEAK. BUT HAVE DECIDED TO LEAVE
SLIGHT CHANCE THERE AS A FEW THUNDERSTORMS COULD OCCUR NEAR THE
FRONT RANGE AND SUSTAIN AS THEY MOVE TO THE NORTHEST IS SOUTHWEST
FLOW ON BACKSIDE OF UPPER RIDGE.

THEREAFTER HAVE CONTINUED DRY AND HOT THROUGH THE WEEKEND (HIGH
TEMPERATURES PUSHING 100 BOTH SAT AND SUN...AND NEAR SO MON) AS
UPPER RIDGE REMAINS DOMINANT BUT BECOMES WEST TO EAST ORIENTED.
MODELS STILL SHOW SHORTWAVE PASSES THROUGH ZONAL FLOW ACROSS
NORTHERN PLAINS ON MON IS SUFFICIENTLY STRONG TO DRAG COLD FRONT
ACROSS THE AREA LATE MON. HOW MOIST THE AIR MASS WILL BE ON TUE AND
EARLY WED IS STILL IN QUESTION. WEAKNESS IN THE READJUSTING UPPER
RIDGE OVER THE CENTRAL PLAINS ALLOWS FOR CONSIDERABLE POTENTIAL
DIFFERENCE IN WEATHER ACROSS KS. WILL GO WITH HIGHS IN THE MID 80S
ON TUE AND CHANCE FOR SHOWERS OR THUNDERSTORMS MON EVENING INTO WED
AM. AT SAME TIME SOUTHEAST KS COULD REMAIN CLEAR AND NEAR
100.

AS WEEK PASSES THE MID POINT RIDGE BEGINS TO REBUILD IN WEST AND GFS
SHOWS MAJOR UPPER LOW MOVES SOUTH IN EAST CANADA TOWARDS GREAT
LAKES. IF THIS OCCURS COOLER AIR POSSIBLE NEAR END OF WEEK. FOR NOW
AM GOING WITH DRY FROM MIDDAY WED ON WITH ONLY SLIGHT WARMING TO
NEAR NORMAL. FRI RUNS SHOULD DETERMINE WHETHER COOLER WEATHER OCCURS
LATE NEXT WEEK.

.GLD...NONE.

RJC
Hazardous weather outlook, Aug 21, 9:30 AM MDT, 8 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LOW RELATIVE HUMIDITIES AND TEMPERATURES IN THE MID 90S WILL PRODUCE
EXTREME FIRE CONDITIONS TODAY.  ALL OUTSIDE BURNING SHOULD BE
AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DISTURBANCE EXPECTED TO PASS THROUGH THE REGION LATE FRIDAY
AFTERNOON AND EVENING WILL PROVIDE THE POTENTIAL FOR A FEW
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND
DRIFT EAST INTO EXTREME NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.
HOWEVER...THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT CHANCE FOR ADDITIONAL LATE DAY THUNDERSTORMS NEXT
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS/JDK

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.